Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 2, NWS Wilmington, NC

January 3, 1999Brunswick County, New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jan 3, 1999, 3:49 AM EST for Brunswick County, New Hanover County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 1999, 3:49 AM EST (08:49 UTC)
Expired
Jan 3, 1999, 4:35 AM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 11:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1999-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1999-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KILM 030853 RRA
TORILM
NCC019-129-030935-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
349 AM EST SUN JAN 3 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 435 AM EST

* AT 347 AM EST... DOPPLER RADAR INDICATED A TORNADO
  5 MILES SOUTH OF WINNABOW MOVING NORTH-NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...

  WILMINGTON NEAR THE CAPE FEAR RIVER BY 4:10 AM.
  CASTLE HAYNE BY 4:20

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jan 3, 2:45 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 3, 2:45 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HVY SURF ADV
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 AM EST SUN JAN 3 1999

TDY...CSTL TROF IS WELL INLAND AND SECONDARY SFC WV OVR SC SHLD MOV
NE ALONG THIS BNDRY BETWEEN NOW AND 12Z. ATMOS OVR MHX CWA IS QUITE
MILD WITH READINGS IN THE 60S. BIG AREA OF SHWRS/TSTMS OVR SC SHLD
PROPAGATE NEWD OVR THE REG EARLY THIS MORN WITH HVY DOWNPOURS AND
PSBL TSTMS. ADAP INDICATING STRNG MOIST CONVRG OVR SC AND WE SHLD
RECEIVE THIS A BIT LTR TNT. STRNG WND FIELDS IN PLACE AND HI HELICITY
VALUES JUSTIFY TOR WATCH UNTIL 5AM. THE BIG QUES IS WILL THERE BE
ENUF CAPE TO SUSTAIN GD UPDRAFTS. ANY CELLS/LINES THAT CAN GET 50DBZ
OR SO HAV A CHC TO PRODUCE WND DAMAGE WITH 60 KT WNDS FRM 1 TO 5KFT.
WILL BE WATCHING 88D CLOSELY NEXT FEW HRS. LTR THIS MORN UVM
ASSOCIATED WITH THE UPP TROF WILL SWEEP OFF THE CST TAKING ALL THE
RAIN WITH IT. RAIN SHLD RAPIDLY END FRM SW TO NE THIS MORN AND BE OFF
THE OTR BNKS BEFORE NOON. MEAN RH LOWERS ENUF FOR SOME SUN THIS AFT
AND PARTIAL CLEARING SNDS OK TO ME. HIGH TEMPS STILL MILD IN THE 60S
AS CAA NOT A BIG DEAL UNTIL TNT. TNT...DRIER AIR CONTS TO SWEEP ACRS
THE REG WITH CLR/PC SKIES. TEMPS COLDER AGAIN WITH LOWS IN THE LWR
30S...40ISH OTR BNKS. MON...NGM MORE MOIST THAN ETA/AVN...AT THIS PT
WILL FOLLOW ETA/AVN. 50H TROF AXIS STILL OVR OHIO VLY WITH SW FLOW
ALFT ACRS ERN NC. LOW LVLS SHLD BE FAIRLY DRY WITH N/NW FLOW AS SFC
HI OVR WRN GULF CST STATES INFLUENCES WX. THINK P/M SUNNY OK AT THIS
PT. TEMPS NIPPY WITH MAINLY LO/MID 40S.

CWF...WL KP GALES AS SEAS ARE HUGE OUT THERE AND SE WNDS ARE
HOWLING. CONVECTION COULD PRODUCE SOME BIG GUSTS NEW FEW HRS. WNDS
DMNSH LTR TDY AND TNT BUT SEAS WILL BE SLOW TO SUBSIDE. FPSN7 WILL
HAV SEAS APPROACHING 20 FT REAL SOON...SE WND HAS BEEN PUSHING BIG
WVS TO THE BCHS S OF HAT AND WE HAV HAD REPORTS OF EROSION. HI TIDE
THIS MORN IS ARND 800 AM WITH A VALUE OF 4.4 FT...IT WILL LIKELY BE
A FOOT OR SO ABV NORMAnL SO MORE EROSION LIKELY WITH 7-11 FT SEAS.
COORD WITH ILM.

.MHX...GALE WARN CSTL WTRS AND SNDS.
HVY SURF ADV FRM CAPE HAT S.

GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 3:11 AM ESTTornado WarningILMBrunswick44 min
Jan 3, 3:53 AM ESTSevere Thunderstorm WarningILMColumbus47 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.